|Next | Previous | Contents|
Kim Sung is a 26 year-old oboist who is practising for an International competition to be held in Seville in a few months time. He had been an asthmatic since he was two years old. He had been treated throughout his childhood with a variety of drugs -- theophylline, salbutamol and even prednisone. He had been hospitalized several times during his secondary school years. Matters had improved at University with fewer exacerbations. The episodes when they did occur were treatable with salbutamol inhalation. He came to carry inhalers around wherever he went since attacks could still be precipitated by cold, exercise and exposure to cats and dogs.
Although he was an excellent oboist, Kim suddenly became extremely tentative in his playing and had breathing difficulties and co-ordination problems. Relaxation techniques failed and he was seriously concerned about his performance.
A violinist friend of his suggested that he should try a small dose of nadolol, which appeared to work wonders by reducing palpitations and nervousness. Initially reluctant, Kim was assured by his friend that a number of musicians were using beta-blockers regularly. Kim got the tablets and decided to take them.
The following is a chronology of events that occurred on January 3rd:
First dose of nadolol taken.
Kim noticed a tightness in his chest and used his inhaler.
The chest tightening became worse and he took more puffs of his inhaler.
His wife tried to call the physician and had to leave a message on the answering machine.
Kim was in agony and his wife decided to drive him to the hospital.
He was brought to Emergency and pronounced dead on arrival.
This problem served to introduce students to drug interactions, this time at a pharmacodynamic level. Once again students need to obtain background information about the drugs and the disease to "solve" the problem. Further, the issues of drug abuse and self-medication emerge as components.